Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 279, NWS Sioux Falls, SD

August 28, 2008Dakota County, Nebraska; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2008, 1:11 AM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2008, 1:11 AM CDT (06:11 UTC)
Expired
Aug 28, 2008, 1:45 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.5
Supercell composite
29.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 280611
SVRFSD
IAC193-NEC043-280645-
/O.NEW.KFSD.SV.W.0279.080828T0611Z-080828T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
111 AM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  WEST CENTRAL WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 145 AM CDT

* AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  
THIS   STORM WAS LOCATED NEAR HOMER...OR 13 MILES SOUTHWEST OF 
SIOUX   CITY...MOVING EAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAKOTA CITY AROUND 120 AM CDT...
  SERGEANT BLUFF AROUND 130 AM CDT...
  SALIX AROUND 140 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4226 9635 4226 9634 4227 9635 4227 9649
      4227 9650 4227 9659 4242 9660 4242 9617
      4225 9616 4224 9635
TIME...MOT...LOC 0611Z 268DEG 18KT 4233 9647

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 280628
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
128 AM CDT THU AUG 28 2008

IAC193-NEC043-280645-
/O.CON.KFSD.SV.W.0279.000000T0000Z-080828T0645Z/
WOODBURY IA-DAKOTA NE-
128 AM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DAKOTA AND WEST CENTRAL WOODBURY COUNTIES...

AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL.  THIS STORM WAS LOCATED 4 MILES WEST OF SALIX...OR 12 MILES 
SOUTH OF SIOUX CITY...MOVING EAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALIX AROUND 140 AM CDT...
   

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4226 9635 4226 9634 4227 9635 4227 9649
      4227 9650 4227 9659 4242 9660 4242 9617
      4225 9616 4224 9635
TIME...MOT...LOC 0628Z 268DEG 18KT 4233 9635

$$
BT
000 
WWUS53 KFSD 280636
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 AM CDT THU AUG 28 2008

IAC193-NEC043-280645-
/O.CON.KFSD.SV.W.0279.000000T0000Z-080828T0645Z/
WOODBURY IA-DAKOTA NE-
136 AM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DAKOTA AND WEST CENTRAL WOODBURY COUNTIES...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF SALIX...OR 16
MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 27 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4226 9635 4226 9634 4227 9635 4227 9649
      4227 9650 4227 9659 4242 9660 4242 9617
      4225 9616 4224 9635
TIME...MOT...LOC 0636Z 296DEG 23KT 4226 9630

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:55 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 9:55 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT WED AUG 27 2008

.DISCUSSION...

AS EXPCD MAIN SHRA/TSRA DVLPG WITH MAIN CONVERGENCE ALG DVLPG FNTL
BOUNDARY FM SWRN MN TO NWRN IA AND NERN NE ATTM...AS MAIN SHORT WAVE
MOVES EWD OVER THE DKTS. SO PRECIP CHCS IN SD RAPIDLY DMNSHG REST OF
NGT AND WILL HAVE TO FINE TUNE THE PRECIP GRIDS SOME MORE. OVERALL
PREV FCST WORKING OUT WELL BUT MAY HAVE TO SPEED THINGS UP SOME.

RSR

&&

.AVIATION...

MVFR CIGS IN SC DECK AND MVFR VSBYS IN SCT TSRA FLWD BY AREAS OF
BR...MAINLY EAST OF I29 THRU 09Z. POTENTIAL FOR LOCAL IFR CIGS AND
VSBYS VCNTY OF NWRN IA...MAINLY IN AREAS OF FG FM 09Z TO 14Z.

&&

.PREV DISCUSSION...
NOT MUCH GOING ON AS OF 19Z WITH FNT STALLED ACRS SE SD AND SW MN.
CAPPING STILL IN PLACE WITH SOME WAA AT H85. CLOUD COVER ALSO
PREVENTING GOOD MIXING NEAR FNT. SO WL HAVE TO WAIT UNTIL THIS EVE
WHEN S/W GETS CLOSER TO CWA. THIS SHUD START TO PRODUCE SOME SCT
ELEVATED STORMS NEAR THE FNT ACRS SW MN AND THEN BUILD SWWD ALONG
THE FNT INTO SE SD AND NW IA. LLM IS ALSO INCREASING AND AS STORMS
BEGIN TO DEVELOP...SHUD BE ABLE TO TAP INTO SOME OF THE LLM AS
COOLER AIR ALOFT WITH S/W BREAKS CAP. NOT TOO SURE THAT WE WILL SEE
A LOT OF SVR WX...BUT CUD SEE LOCALLY HEAVY RAINS AS STORM MOTION WL
BE FM W TO E ALONG STALLED BNDRY. WL GO WITH HIGHEST POPS FM LATE
EVENING THRU ABOUT 06Z OR 07Z AND THEN CUT BACK POPS AGAIN AS S/W
PULLS AWAY. GFS HAS PRECIP HANGING BACK ACRS SRN CWA THRU 12Z
THU...SO WL NEED TO WATCH FOR THAT ESPEC FOR HEAVY RAINS. FURTHER
W...PBLY WL NOT SEE ANY PRECIP AS DRIER AIR IN PLACE...BUT CANNOT
RULE OUT A STRAY STORM THIS EVE AS FAR W AS THE JAMES VALLEY.

BY THURSDAY MORNING...BOUNDARY WILL BE LOCATED ACROSS OUR
NORTHWESTERN IOWA ZONES...AND COULD SEE A CONTINUATION OF CONVECTION
OVER THIS AREA THROUGH 15Z WITH LINGERING THETA E
ADVECTION/INSTABILITY INTERACTING WITH LAST IMPULSE ROUNDING THE
MAIN UPPER LEVEL TROUGH. PRECIPITATION SHOULD WIND DOWN PRETTY
QUICKLY BY LATE MORNING AS THE MAIN ENERGY FINALLY SWINGS THROUGH TO
OUR NORTH...PULLING DYNAMICS TO THE EAST AS DRIER AIR WORKS INTO THE
REGION. WILL BECOME INCREASINGLY BREEZY BEHIND THE SYSTEM WITH
ENSUING LOWER/MIDLEVEL CAA AND SURFACE PRESSURE RISES ALLOWING
HIGHER WINDS FROM ALOFT TO MIX DOWN. TEMPERATURES SHOULD BE CLOSE TO
NORMAL...IN THE UPPER 70S TO LOWER 80S. THURSDAY LOOKS LIKE A COOLER
NIGHT WITH DYING WINDS AND CLEAR SKIES.

ON FRIDAY...SOUTHERLY FLOW BEGINS TO RETURN TO THE REGION AS SURFACE
HIGH PRESSURE AXIS SHIFTS TO OUR SOUTHEAST. THIS WILL RESULT IN
WARMER TEMPERATURES IN THE AFTERNOON...WITH A FEW MID CLOUDS OVER
OUR FAR NORTH WITH LOW LEVEL CONVERGENCE ZONE/WEAK SHORTWAVE
RESIDING FROM NORTHERN MINNESOTA THROUGH NORTHERN SOUTH DAKOTA.

MODELS IN GOOD AGREEMENT ON THE PATTERN FOR THE WEEKEND...AS UPPER
LEVEL RIDGING BUILDS INTO THE REGION. UNDER A STRONG SOUTHERLY
FLOW...TEMPERATURES WILL CLIMB TO 4 TO 8 DEGREES ABOVE NORMAL FOR
THIS TIME OF YEAR...AS 850 MB READINGS GET INTO THE UPPER TEENS TO
LOWER 20S C. SUNDAY WILL BE THE WARMER DAY...IN THE UPPER 80S TO
LOWER 90S ACROSS THE CWA. DID STAY BELOW WARMEST GUIDANCE HOWEVER
WITH SURFACE WINDS OUT OF THE SOUTHEAST. WILL BE PRETTY BREEZY BOTH
DAYS...ESPECIALLY IN OUR WESTERN AREAS...AS A TIGHT PRESSURE
GRADIENT SETS UP ACROSS THE REGION IN RESPONSE TO A DEVELOPING
SURFACE TROUGH OVER THE NORTHERN ROCKIES/WESTERN HIGH PLAINS.

MODELS THEN BEGIN TO DIVERGE SOMEWHAT BY THE BEGINNING OF NEXT WEEK
WITH RESPECT TO THE PROGRESSION OF AN UPPER LEVEL TROUGH SWINGING
THROUGH THE WESTERN U.S. LATE SUNDAY INTO MONDAY. EVEN SO...ALL
POINT TOWARD THE UPPER SYSTEM AND SURFACE REFLECTION GETTING INTO
OUR AREA IN THE TUESDAY TO EARLY WEDNESDAY TIME FRAME. WITH THAT IN
MIND...DID KEEP SMALL POPS IN THE FORECAST TOWARD THE END OF THE
EXTENDED PERIOD. WHILE TEMPERATURES WILL BEGIN TO COOL DOWN FOR THE
BEGINNING OF NEXT WEEK...SOME UNCERTAINTY WITH RESPECT TO ONSET OF
COOLING IN CONSIDERATION OF ABOVE MENTIONED MODEL DISCREPANCIES.

JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 27, 9:50 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED AUG 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
950 AM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR
EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL
SOUTH DAKOTA LINE.

 SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL
TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY
THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME
NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE
SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY
THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS
WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE
FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:10 AM CDTSevere Thunderstorm WarningFSDWoodbury50 min
Aug 28, 12:58 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury47 min
Aug 28, 1:42 AM CDTSevere Thunderstorm WarningFSDWoodbury33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.